http://www.Alcohol-Abuse-Info.com/
 

What To Do in the Event of an Alcohol Overdose

_________________________________________

Approximately 50,000 alcohol overdose cases are reported each year in the United States and roughly once every week, someone dies from this 100% avoidable medical condition. Keep in mind that the term "alcohol overdose" also means "alcohol poisoning."

Alcohol Overdose Symptoms. Understanding the alcohol overdose symptoms, the causes of a toxic reaction, and responding intelligently and appropriately to these symptoms of alcohol overdose, can help avoid a fatal alcohol overdose.

So when someone asks you what to do in the event of alcohol overdose, the best answer is this: "seek immediate medical assistance by calling 911" so that the person can receive prompt alcohol overdose treatment."

The Lethal Dose of Alcohol According To The Experts

Researchers use the term "lethal dose" (LD) to describe the dose (or "concentration" for alcohol cases) that causes death in half of the population (LD:50).

Most alcoholism experts agree that blood alcohol concentrations in the 0.40% to 0.50% range satisfies the LD:50 requirement.

Call-Now-for-Professional-Drug-and-Alcohol-Rehab

The blood alcohol concentration (BAC) is the percentage of alcohol in the blood after the alcohol has been absorbed by the stomach and entered the blood supply.

Based on the above we can come up with a working definition of alcohol overdose. An alcohol overdose is a dangerous and sometimes fatal result of drinking extreme amounts of alcohol that result in blood alcohol concentrations from 0.40% to .50%.

And in some instances, various individuals can experience an alcohol overdose when their BAC is substantially less than .40%.

It must be pointed out, moreover, that the effects of the alcohol on your body depend on the amount of alcohol in your blood (blood alcohol level).

The factors that affect your blood alcohol level include the following:

  • How much food is in your stomach at the time you drink

  • How strong the alcoholic drink is

  • How much you weigh

  • How quickly you consume the alcoholic drink

  • How quickly your body metabolizes the alcohol

What Does This Mean in Typical Drinking Situations?

Alcoholism experts define a "standard drink" as 12 ounces of beer, 1.5 ounces of 72-proof distilled spirits, or 5 ounces of wine, all of which contain approximately .54 ounces of alcohol. Moreover, the average person metabolizes alcohol at the rate of approximately one drink per hour.

Now that we know what a "standard drink" is and how long it takes a person to metabolize an alcoholic drink, we can put the discussion of "lethal dose" into a more understandable framework.

  • A 100-pound man or woman would have to consume 9 or 10 standard drinks in less than an hour to reach the LD:50

  • A 200-pound man or woman would have to consume approximately 5 or 6 standard drinks per hour for 4 hours to reach the LD:50

Even though drinking patterns such as these are not typical in most drinking situations, participating in club "initiations" (such as sorority or fraternity initiations) or in drinking "games" (for instance at certain parties) frequently involves drinking that can, and does, reach the lethal dose.

Obviously, excessive drinking can lead not only to impaired judgment but also to serious health problems such as an alcohol overdose that can result in death.

Symptoms of Alcohol Overdose

Symptoms of Alcohol Overdose. One of the first alcohol overdose symptoms is usually nausea, followed by vomiting.

These alcohol overdose symptoms are messages from your body that you consumed more alcohol than your body can metabolize. The following represent other signs and symptoms of alcohol overdose:

  • Absent reflexes

  • No response to being shaken or pinched

  • Confusion

  • Difficulty awakening the person

  • Inability to stand

  • Seizures

  • Having a rapid pulse rate

  • Slow, shallow, or irregular breathing

  • Blue-tinged skin or pale skin

  • Unconsciousness (passing out)

Alcohol Overdose Action Plan

What To Do in the Event of Alcohol Overdose. The most difficult aspect of saving someone from alcohol poisoning, interestingly, does not take place in the hospital Emergency Room.

Nor does saving a person from alcohol poisoning involve complicated medical treatment. The hardest part of an overdose case is making the decision to seek immediate medical help after correctly identifying the symptoms of alcohol overdose.

The fear of embarrassment, public humiliation, possible legal repercussions (for instance, for underage drinkers), or a lack of knowledge about the seriousness and the symptoms of alcohol overdose can lead to indecision, which can be fatal.

If you see any of the above alcohol overdose symptoms in a person who has been drinking, the following represents some guidelines on what to do:

If someone who has been drinking heavily persists in falling asleep, waken him or her. If the person does not respond easily, it is time to call the police emergency number (911) and ask for assistance.

  • Roll the person on her side so she will not choke if she vomits

  • Do not assume that the person will "sleep it off" or would prefer not to be disturbed

  • Getting the person home and in bed is not a good solution, and may actually place the drinker at risk due to the fact that he or she is no longer being observed

  • Be sure to tell the ambulance driver or medical personnel if you believe that other drugs were also ingested

The basic idea when experiencing a possible alcohol poisoning situation is this: Do not take chances when someone's life is at stake. If you suspect that a person is suffering from an alcohol overdose or has alcohol poisoning, get immediate medical assistance, even if the person is underage.

It must be pointed out that alcohol can also be dangerous in smaller amounts if it is used in combination with the following drugs:

  • Narcotic pain medications (such as codeine, codeine derivatives, opium, heroin, and darvocet)

  • Sedatives (examples include barbiturates, tranquilizers, and cannabis)

  • Certain anti-seizure medications (such as phenobarbital)

Conclusion: What To Do in the Event of an Alcohol Overdose

In the United States, roughly 50,000 cases of alcohol poisoning are reported each year, and roughly once every week, someone dies from this preventable medical condition.

Call-Now-for-Professional-Drug-and-Alcohol-Treatment

Not only this, but when combined with other drugs, legal or illegal, alcohol accounts for approximately 33% of all drug overdoses in the United States.

Understanding the alcohol overdose symptoms, the causes of a toxic reaction, and responding intelligently and appropriately to such symptoms of alcohol overdose, can help avoid a fatal overdose.

So when someone asks you what to do in the event of alcohol overdose, the best answer is this: seek immediate medical assistance by calling 911.

Getting the person to the hospital as soon as possible so that he or she can receive the appropriate alcohol overdose treatment is the best way to deal with an alcohol overdose situation.

__________________________

 Call-Now-for-Professional-Addiction-Rehab